advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rockford, Illinois, USA:

My daughter is 7 years old and was diagnosed several months ago with Type 1 diabetes. Since the diagnosis, she has had two seizures in the morning (waking up) with normal level blood sugar levels (83 and 112). All testing (EEG, CAT scan, chest x-ray, and blood work) has come back normal according to our endocrinologist and neurologist. Our endocrinologist says he doesn't know what caused the seizures. My daughter only receives 2 units of NPH insulin in the morning and a 0.5 unit of NPH at bedtime. Humalog insulin is given based on a sliding scale. I have read (from your website) that it is not unusual to have a hypoglycemic event at night and have counterregulatory mechanisms bring blood sugars back into the normal range in the morning. There is one factor that is common to the two morning seizures ­- she was quite active physically the previous day. I have started giving my daughter cornstarch with her bedtime snack on days when she is really active to try to prevent the seizures due to the lows in the morning. Our doctor seems to think that cornstarch is only applicable in "some cases". I would think this would be the case where cornstarch might possibly be helpful.

Answer:

Unless your child has developed a seizure disorder unrelated to diabetes, I would suspect her seizures were related to low blood sugars. The meters aren't always that accurate to tell the difference between a normal blood sugar and a low one, especially if you are testing in an emergency situation and your technique may not be as good as usual. It sounds like cornstarch at bedtime is certainly worth a try, and as long as your child doesn't have diarrhea, couldn't hurt.

TGL

DTQ-20000420132428
Original posting 8 Jul 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.